When someone is told they have atrial fibrillation, one of the first questions is often about their prescriptions: could one of my meds be linked to atrial fibrillation? It is a fair question, and it has a more useful answer than most people expect. Federal health references do list medicines among the common causes of AFib. But the same references make clear that the right response is a careful medication review with your doctor — never quietly stopping a prescription on your own.
What atrial fibrillation actually does to the heart
In a healthy heart, electrical signals begin in the sinoatrial node and tell the four chambers to contract in an organized sequence. In atrial fibrillation, that control breaks down. The upper chambers, the atria, no longer contract in an organized pattern; they quiver instead. The lower chambers respond irregularly and usually too fast, so the heart often cannot pump enough blood to meet the body’s needs. MedlinePlus notes that the heart rate in AFib is very often over 100 beats per minute and can run far higher. Some people feel palpitations, fatigue, dizziness, or shortness of breath. Others feel nothing at all, which is one reason the condition is sometimes found during a routine exam.
Why medicines appear on the causes list
The MedlinePlus encyclopedia’s list of common causes of AFib includes heart valve disease, high blood pressure, heart failure, coronary artery disease — and, plainly, “medicines.” That single word covers a lot of ground. Medicines change the body’s chemistry, and the heart’s electrical system is chemistry in motion. A drug that speeds up the body, raises blood pressure, shifts fluid or mineral balance, or pushes a hormone higher can make an irritable heart more likely to slip into an irregular rhythm, especially in someone who already has heart disease or other risk factors. This is also why timing matters: if palpitations started soon after a new prescription, a dose increase, or a new over-the-counter product, that timeline is genuinely useful information for your doctor. Readers who have dealt with other drug reactions may also recognize the pattern from our article on drug-induced angioedema, a swelling reaction with its own list of culprit medications.
The thyroid connection doctors check early
An overactive thyroid gland — hyperthyroidism — sits on the same causes list, right next to medicines. Thyroid hormone acts like an accelerator for the whole body, including the heart. When there is too much of it, the heart beats faster and harder, and AFib becomes more likely. That is why a new AFib diagnosis usually prompts a thyroid check, and why thyroid medicine itself deserves a place in the conversation: the goal of that treatment is to keep hormone levels in range, and levels can drift over time. If you take thyroid medication and develop a racing or irregular pulse, do not adjust the dose yourself. Ask for the blood test and a review.
The other everyday trigger on the list
Alcohol use — especially binge drinking — is also named among the common causes. The pattern is common enough that emergency clinicians have long associated heavy drinking episodes with temporary bouts of AFib in otherwise healthy people. Sleep problems belong in the same honest conversation: sleep apnea is listed among the conditions tied to higher AFib risk, and our coverage of sleep apnea clinical trials explains how researchers study that relationship. A medication review that ignores alcohol, caffeine-heavy products, and sleep will miss part of the picture.
Why stopping the medicine on your own backfires
Here is the part that surprises people: medicines are not only on the causes list, they are also the main treatment. MedlinePlus describes daily medicines used to slow the irregular heartbeat and hold a normal rhythm — including beta-blockers, calcium channel blockers, digoxin, and anti-arrhythmics — plus blood-thinning medicines that reduce the risk of clots from the irregular rhythm. Stopping a heart or thyroid medicine suddenly can be dangerous, and stopping a blood thinner raises stroke risk. Even when a drug really is contributing, the safe move is usually a supervised switch, a dose change, or a taper — not a cold stop. The same caution applies to eye health and other conditions, as our article on medications that may contribute to macular degeneration explains: the question is always benefit versus risk, weighed with the prescriber.
How to do a medication review that actually helps
Bring a complete list to your appointment — prescriptions, over-the-counter pain relievers and cold remedies, vitamins, herbal products, and anything you use only occasionally. Pharmacists are an underused resource here; many will review a full list for interactions and rhythm-related concerns at no charge. Write down when symptoms started and what changed in the weeks before: a new drug, a higher dose, a new supplement, a stretch of heavy drinking, an illness. Ask direct questions. Could any of these affect heart rhythm? Is my thyroid level where it should be? If we change something, how will we know it helped? A structured review like this gives your doctor evidence instead of a guess.
Symptoms that mean emergency, not a review
One warning from MedlinePlus deserves to be stated exactly as it is meant: chest pain or pressure can be a sign of a heart attack. Call 911 or your local emergency number right away if you have chest pain or pressure, faint, or cannot catch your breath. A medication review is a calm, planned conversation. Emergencies are not the time for it.
Sources
- MedlinePlus — Atrial Fibrillation: https://medlineplus.gov/atrialfibrillation.html
- MedlinePlus Medical Encyclopedia — Atrial Fibrillation and Atrial Flutter: https://medlineplus.gov/ency/article/000184.htm
- American Heart Association — Atrial Fibrillation: https://www.heart.org/en/health-topics/atrial-fibrillation






